Alert archive / New York / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 261, NWS Binghamton, NY
NWS Binghamton, NY issued this severe thunderstorm warning at Sep 15, 2021, 1:09 PM EDT for Chenango County, Delaware County, Otsego County, New York. It was in force for 51 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 15, 2021, 1:09 PM EDT (17:09 UTC)
- Expired
- Sep 15, 2021, 2:00 PM EDT
- In force
- 51 min
- Issued by
- NWS Binghamton, NY
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Chenango County, NY, Delaware County, NY, Otsego County, NY
The radar
The Albany radar (KENX), 67 km from the middle of the area, began a volume at 17:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 15, 1:20 PM EDT | TSTM WND DMG | 3 N Wells Bridge, NY | TREES AND WIRES DOWN ON MCCUMBER ROAD. TIME ESTIMATED FROM RADAR. |
| Sep 15, 2:00 PM EDT | HAIL 0.25 | Emmons, NY |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 15, 11:55 AM EDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 5.2 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 856 J/kg
- Mixed-layer CIN
- -92 J/kg
- Mixed-layer LCL
- 766 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 214 m²/s²
- 0-3 km storm-relative helicity
- 248 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 6.3
The text
As transmitted.
313
WUUS51 KBGM 151709
SVRBGM
NYC017-025-077-151800-
/O.NEW.KBGM.SV.W.0261.210915T1709Z-210915T1800Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Binghamton NY
109 PM EDT Wed Sep 15 2021
The National Weather Service in Binghamton has issued a
* Severe Thunderstorm Warning for...
Southern Otsego County in central New York...
Northern Delaware County in central New York...
Southeastern Chenango County in central New York...
* Until 200 PM EDT.
* At 109 PM EDT, a severe thunderstorm was located near Otego, or 7
miles west of Oneonta, moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Oneonta, Sidney, Davenport, Worcester, Maryland, Kortright,
Meredith, Unadilla, Stamford and Otego.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4237 7458 4229 7543 4246 7547 4265 7479
4253 7470 4252 7471 4245 7464
TIME...MOT...LOC 1709Z 250DEG 28KT 4244 7522
TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
AJGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 15, 9:48 AM EDT, 3 hours 21 minutes earlier.
Area forecast discussion, Sep 15, 9:48 AM EDT, 3 hours 21 minutes before
Area Forecast Discussion National Weather Service Binghamton NY 948 AM EDT Wed Sep 15 2021 .SYNOPSIS... A cold frontal boundary will move the region through tonight with a round of showers and thunderstorms. This frontal boundary stalls along the east coast with high pressure attempting to build in from the north keeping low chances for precipitation through Friday. Another frontal boundary moves toward the region this weekend. && .NEAR TERM /THROUGH THURSDAY/... 945 AM update The approaching cold front is near Rochester and on its way into our CWA and on track with the previous forecast. Highs across NE PA, Catskills and the Southern Tier were bumped up a little bit as mostly clear skies over the region is allowing for some faster warming. This is a nice primer for thunderstorm development later this afternoon as CAPE values are looking a bit higher along with the potential to tap into some higher shear values. Best severe weather chances currently look to be SE of a line from Ithica to Rome. The rest of the forecast for the period is currently on track. 330 AM Forecast A cluster of thunderstorms this morning will continue moving through Oneida and Madison counties through 8 am. This cluster has been impressive with vivid lightning at Syracuse on the cameras and had a wind gust to 43 mph at Rome. Forecast updated with the sunrise update to account for this cluster of thunderstorms. A cold frontal boundary will move through the region later today and into tonight. This front will interact with moisture and instability in place with southwesterly flow to develop showers and some thunderstorms throughout the day. Areas west of I-81 and along the NY Thruway should see showers move in by late morning limiting the amount of instability present. However, some modest destabilzation is expected from the Southern Tier of NY and points south and east. A look at model soundings for southern and eastern areas of the region show a fair amount of 0-6KM bulk shear of 30-40 knots. This would provide an avenue for thunderstorms to organize into linear segments with a threat for gusty to damaging winds. Modeled soundings for KAVP also steeping of the low level lapse rates and mid-level dry air supporting the wind threat with thunderstorms. Some hail can not be ruled out as well given the modest shear and instability. Further northwest instability will be lower due to earlier timing and more clouds. Still a few strong to severe storms can still not be ruled out with gusty winds this afternoon into the evening. PW values increase to around 1.5 inches ahead of the front. Not high enough for the most efficient rainfall but enough to where if some training of cells occurs some localized poor drainage and small stream flooding could be realized. Modeling is also hinting at some antifrontal shower and thunderstorm activity as well which could contribute to locally higher rainfall totals. Most locations should stay under an inch of rainfall. High temperatures today where the sun can come out for most the morning should get well into the 70's if not low 80's. High temperatures will likely be only a few degrees warmer than the morning values where the showers move in by the afternoon. The front pushes through tonight but with a return to northwest flow bringing in additional low clouds due to moisture off of Lake Ontario. Across NE PA the front is still close enough to not totally rule out a few showers. Still a drier airmass will try to push in leading to slightly cooler temperatures in the 50's on average tonight. Leftovers of the front still stalled just southeast of the region Thursday. So for NE PA and the southern Catskills a few showers or thunderstorms can not be ruled out with peak heating in the afternoon. most locations should remain dry getting into the 70's. && .SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY/... 330 AM update... Small chances for a few showers/isolated thunder will be found in the short term period; overall mainly dry with temperatures trending from near to slightly above average. Diurnal-heating dependent scattered convective showers/thunder will wind down quickly Thursday evening, leaving behind a mostly dry night with perhaps some patchy valley fog and lows of upper 50s to mid 60s. For Friday, subtle high pressure ridging will attempt to hold on the area, but weakness within it along with humid mid-upper 60s dewpoints and diurnal heating will probably pop up a few scattered showers and isolated thunder. Added to this, will be low pressure advancing offshore of the Midatlantic Coast to encourage onshore flow against the Poconos-Catskills. The added moisture and orographic lift will result in shower chances being somewhat higher in Northeast PA as well as southeast of I-88 in NY, compared to points farther north and west which will also experience some downsloping. Highs will be 70s where clouds will be more prevalent in the southeastern zones, but lower elevations of Finger Lakes and NY Thruway zones are more likely to reach lower 80s. Models continue to depict a trailing weak front, extending from a distant Canadian low, dipping through the area on Saturday. Though weak, flow aloft veering to west-northwesterly in the afternoon will encourage the front to actually pass through. This along with timing favorable to harness diurnal heating, looks good enough to support the 25-40 percent chance of showers and isolated thunder for Saturday. Most of the day will be dry with highs of mid 70s-lower 80s. && .LONG TERM /SATURDAY NIGHT THROUGH TUESDAY/... 330 AM Update... Confidence remains solid for a dry period from the second half of the weekend through early next week. Temperatures Sunday and especially Monday-Tuesday are anticipated to be above average. With high pressure taking charge first at the surface Sunday and then aloft as well early next week, chances for precipitation will be suppressed. Given our recent wet pattern offering evapotranspiration, and the lengthening nights of mid September; it is reasonable to figure on valley fog development late nights-early mornings which is typical for this time of year. Other than that, thankfully quiet weather appears likely during this period. && .AVIATION /14Z WEDNESDAY THROUGH SUNDAY/... Mainly VFR this morning with the thunderstorm ending by 12Z at KRME. Southwesterly winds 10 knots or less through the morning. Restrictions are expected this afternoon with a band of showers and thunderstorms. While timing uncertainty shows through 3 hour TEMPO groups currently the length of any actual thunderstorms should be much shorter as we hone in on the actual time of the storms. Southwest winds approaching 10 knots outside of any thunderstorms. After a break early this evening, additional restrictions are likely to form in the form of MVFR/IFR ceilings. Winds shifting to northwest. Outlook... Thursday through Saturday...Low chance for some isolated to scattered showers and thunderstorms with brief restrictions possible. IFR/MVFR ceilings slowly lifting through the morning Thursday. Sunday...VFR expected. && .BGM WATCHES/WARNINGS/ADVISORIES... PA...None. NY...None. && SYNOPSIS...MWG NEAR TERM...JTC/MWG SHORT TERM...MDP LONG TERM...MDP AVIATION...MWG
Hazardous weather outlook, Sep 15, 11:30 AM EDT, 1 hour 39 minutes before
Hazardous Weather Outlook National Weather Service Binghamton NY 1130 AM EDT Wed Sep 15 2021 NYZ009-024-025-036-037-044>046-055>057-062-PAZ038>040-043-044-047- 048-072-161530- Northern Oneida-Chemung-Tompkins-Madison-Southern Oneida-Cortland- Chenango-Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-Susquehanna- Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne- 1130 AM EDT Wed Sep 15 2021 This Hazardous Weather Outlook is for central New York and northeast Pennsylvania. .DAY ONE...This afternoon and tonight. Showers and thunderstorms are expected through this evening. Some of these storms may become strong to severe with damaging winds, hail, and locally heavy rainfall. Heavy rainfall could cause localized areas of urban and small stream flooding. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Please relay any information about severe weather to the NWS while following local, state and CDC guidelines.
In the hours before
Special weather statement, Sep 15, 12:10 PM EDT, 59 minutes before
Special Weather Statement
National Weather Service Binghamton NY
1210 PM EDT Wed Sep 15 2021
NYZ046-151645-
Otsego NY-
1210 PM EDT Wed Sep 15 2021
...A strong thunderstorm will impact portions of northern Otsego
County through 1245 PM EDT...
At 1210 PM EDT, Doppler radar was tracking a strong thunderstorm near
Hartwick, or 10 miles west of Cooperstown, moving northeast at 35
mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Hartwick, Cooperstown, Edmeston, Springfield, Richfield Springs,
Burlington, Cherry Valley, Bowerstown, Exeter Center and Oaksville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
central New York.
&&
LAT...LON 4261 7519 4269 7525 4286 7498 4283 7490
4290 7488 4288 7480 4272 7472
TIME...MOT...LOC 1610Z 241DEG 32KT 4270 7513
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
AJGSpecial weather statement, Sep 15, 12:18 PM EDT, 51 minutes before
Special Weather Statement
National Weather Service Binghamton NY
1218 PM EDT Wed Sep 15 2021
NYZ036-037-045-046-055-056-151645-
Otsego NY-Chenango NY-Southern Oneida NY-Madison NY-Tioga NY-
Broome NY-
1218 PM EDT Wed Sep 15 2021
...Strong thunderstorms will impact portions of south central Oneida,
northwestern Otsego, western Broome, southeastern Madison,
southeastern Tioga and Chenango Counties through 1245 PM EDT...
At 1218 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Waterville to Whitney Point. Movement was
east at 20 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Binghamton, Vestal, Johnson City, Endicott, Norwich, Maine, Guilford,
Brookfield, Edmeston and Plymouth.
This includes the following highway exits...
New York Interstate 81 between 2 and 7.
Interstate 86/Route 17 between 67 North and 75.
Interstate 88 between 1 and 5.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Heavy rainfall is also occurring with these storms and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
central New York.
&&
LAT...LON 4203 7581 4208 7622 4242 7591 4242 7587
4246 7587 4292 7543 4295 7521 4288 7520
4287 7521 4286 7520 4286 7514 4291 7510
4288 7503
TIME...MOT...LOC 1618Z 264DEG 17KT 4287 7541 4233 7599
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
AJGLocal storm report, Sep 15, 12:24 PM EDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1224 PM EDT WED SEP 15 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1223 PM HAIL 1 WNW NANTICOKE 42.29N 76.09W
09/15/2021 E0.50 INCH BROOME NY PUBLIC
REPORTED AS MARBLE SIZE HAIL WITH PHOTO FROM
FACEBOOK.
&&
JABSpecial weather statement, Sep 15, 1:07 PM EDT, 2 minutes before
Special Weather Statement
National Weather Service Binghamton NY
107 PM EDT Wed Sep 15 2021
NYZ022-151745-
Steuben NY-
107 PM EDT Wed Sep 15 2021
...A strong thunderstorm will impact portions of central Steuben
County through 145 PM EDT...
At 107 PM EDT, Doppler radar was tracking a strong thunderstorm over
Hornell, moving east at 40 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Hornell, Bath, Canisteo, Howard, Wheeler, Avoca, Arkport, Savona,
North Hornell and Hammondsport.
This includes the following highway exits...
Interstate 86/Route 17 between 34 North and 40.
Interstate 390 near 1.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4236 7774 4241 7772 4253 7722 4226 7715
4222 7774
TIME...MOT...LOC 1707Z 258DEG 33KT 4233 7768
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
AJGThe office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 15, 5:56 AM EDT | Special Weather Statement | BGM | Oneida | 34 min |
| Sep 15, 6:27 AM EDT | Special Weather Statement | BGM | Oneida | 33 min |
| Sep 15, 12:10 PM EDT | Special Weather Statement | BGM | Otsego | 35 min |
| Sep 15, 12:15 PM EDT | Severe Thunderstorm Warning | BGM | Otsego | 45 min |
| Sep 15, 12:18 PM EDT | Special Weather Statement | BGM | Broome, Chenango | 27 min |
| Sep 15, 12:43 PM EDT | Severe Thunderstorm Warning | BGM | Broome, Chenango, Delaware | 47 min |
| Sep 15, 12:46 PM EDT | Severe Thunderstorm Warning | BGM | Tioga | 44 min |
| Sep 15, 12:50 PM EDT | Areal Flood Advisory | BGM | Otsego | 3 hr |
| Sep 15, 1:07 PM EDT | Special Weather Statement | BGM | Steuben | 38 min |
| Sep 15, 1:22 PM EDT | Severe Thunderstorm Warning | BGM | Broome | 23 min |
| Sep 15, 1:39 PM EDT | Severe Thunderstorm Warning | BGM | Schuyler, Steuben | 51 min |
| Sep 15, 1:56 PM EDT | Areal Flood Advisory | BGM | Broome, Chenango, Delaware, Otsego | 3 hr |
| Sep 15, 2:00 PM EDT | Special Weather Statement | BGM | Otsego | 15 min |
| Sep 15, 2:13 PM EDT | Special Weather Statement | BGM | Delaware | 47 min |
| Sep 15, 2:14 PM EDT | Severe Thunderstorm Warning | BGM | Schuyler, Tompkins | 26 min |
| Sep 15, 2:44 PM EDT | Special Weather Statement | BGM | Cortland, Tompkins | 46 min |
| Sep 15, 3:00 PM EDT | Special Weather Statement | BGM | Delaware | 45 min |
| Sep 15, 3:44 PM EDT | Flash Flood Warning | BGM | Otsego | 2 hr |
| Sep 15, 4:08 PM EDT | Special Weather Statement | BGM | Otsego | 52 min |
| Sep 15, 5:03 PM EDT | Special Weather Statement | BGM | Sullivan | 27 min |
| Sep 15, 5:19 PM EDT | Areal Flood Advisory | BGM | Sullivan | 119 min |
Nearby
Severe Thunderstorm Warnings in New York, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.